Send to:

Choose Destination
See comment in PubMed Commons below
Arch Intern Med. 1991 Mar;151(3):597-9.

Low-dose heparin. A cause of hematoma of rectus abdominis.

Author information

  • 1Section of Hypertension and Vascular Medicine, Lahey Clinic Medical Center, Burlington, Mass. 01805.


Although hematomas of the rectus abdominis muscle are commonly reported complications of systemic anticoagulation treatment, they are a rare complication of prophylactic administration of low-dose heparin. The occurrence of a massive hematoma of the rectus sheath is reported in a woman with chronic obstructive pulmonary disease and acute respiratory failure who was receiving low doses of heparin for the prevention of deep venous thrombosis. Three other cases of hematoma of the rectus sheath resulting from prophylactic use of heparin are reviewed. The development of hematoma in these patients may have resulted from intramuscular abdominal injection of heparin and from strain of the rectus abdominis muscle caused by coughing. When prophylactic administration of heparin is necessary in patients with a tendency to paroxysmal cough, subcutaneous injections of heparin in the thigh may be preferable to subcutaneous injections in the abdomen.

Comment in

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk